Hearing loss and Viagra linked: study - Macleans.ca

Hearing loss and Viagra linked: study

Users could suffer long-term hearing loss

by

University of Alabama at Birmingham researcher Gerald McGwin has shown an association between hearing loss and the use of Viagra, an erectile dysfunction drug, according to Newswise. Published in the May 18 edition of the Archives of Otolaryngology-Head and Neck Surgery, he shows a potential for long-term hearing loss after using the drug and perhaps also after other drugs like Cialis and Levtra, although results for the last two were inconclusive. “Though there are limitations to this study, it is prudent that patients using these medications be warned about the signs and symptoms of hearing impairment and be encouraged to seek immediate medical attention to potentially forestall permanent damage,” he said. In the study, he looked at data of 11,525 men over 40 years old gathered by the Medical Expenditure Panel Survey between 2003 and 2006. Men who used PDE-5i medications (phosphodiesterase type 5 inhibitors) were twice as likely to report hearing loss as those who didn’t use them, with the strongest relationship for men using Viagra.

Newswise

Filed under: